Increase Your Sex Drive Q & A
Dear Mr. Seth,
I am a 35 year old female. I am married now for 9 years, and have been with my husband for 15 years. We have always enjoyed a very active sex life. About a year ago, I started having reduced libido. I didn't notice it at first. My husband only recently brought it up and I am now devastated. What I thought was just busy lives is really just my reduced interest. I would very much like to have this interest back. I very much enjoy reading your site and I see that there may be some hormonal things going on. I brought it up to my doctor, and she wants to do a psych evaluation on me. I don't think that is the answer. I have a great job, a great marriage and a wonderful new home. My life is happy and relatively stress free except for the stress of no interest in sex. Some additional info about me; I have no children and have been on birth control (Lo Ovral) for 18 years. My mother started menopause at about age 45. Are there more questions you have for me that would allow you to help me more? I'll be glad to answer them. Will there be a way you can me direct to someone who can help? Is there any over the counter remedy that will work? Thank you in advance for any information you can give me.
I am glad that you like the site and I appreciate your comments. You asked if you only need HRT if you have had a hysterectomy or are going through menopause?
This a personal decision. All post menopausal women are by definition hormonally deficient and will continue to be so. Reduced libido can be a VERY early symptom of menopause, but in your case it is more likely related to your oral contraceptive. Your increase in sex drive should be coming. This is a common side effect and is due the "first liver" pass of oral contraceptives inducing the liver to produce elevated levels of a substance (SHGB) which binds to testosterone and leaves less available to support your libido and the effect of the oral contraceptive reducing the production or ovarian testosterone. Although I cannot be certain, I would think that based on the information you have shared with me that this is a more likely explanation than a psychiatric problem. Your doctor may not be aware of this side effect of oral contraceptives. I think that you have 2 reasonable options to consider.
- You could just stop the oral contraceptives for a few months and you would likely have a return of your libido if this is the cause of the problem. You would have to use an alternate method of contraception during this time and if you did not resume the oral contraceptives.
- You could add some testosterone to your regimen and see if this is of help. I would use a non-oral approach if you do this preferably a transdermal testosterone gel. You can get the gel from a compounding pharmacy.